Ohio, 2013

Damaging Wind in Ohio, October 4, 2013

October 4, 2013 · NWS IWX · 1 event in 1 county or zone

A east-west oriented warm front was located near the Ohio/Michigan state line. While surface based CAPE was in excess of 1000 j/kg, extensive cloud cover limited the coverage and intensity of thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A east-west oriented warm front was located near the Ohio/Michigan state line. While surface based CAPE was in excess of 1000 j/kg, extensive cloud cover limited the coverage and intensity of thunderstorm development. One thunderstorm produced isolated wind damage in Williams County, near Stryker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 4, 12:41 PM EST, 19 minutes earlier.

Area forecast discussion, Oct 4, 12:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EDT FRI OCT 4 2013

.SYNOPSIS...
ISSUED AT 113 PM EDT FRI OCT 4 2013

A WARM AND MOIST AIRMASS WILL REMAIN OVER THE REGION INTO THE
WEEKEND. PERIODIC SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH LATE SATURDAY NIGHT WHEN A COLD FRONT APPROACHES
THE AREA FROM THE WEST. WELL ABOVE NORMAL TEMPERATURES WILL
CONTINUE WITH HIGHS IN THE LOW 80S AND LOWS IN THE MID 60S.

&&

.UPDATE...
ISSUED AT 113 PM EDT FRI OCT 4 2013

GRID UPDATE EARLY THIS AFTERNOON TO ACCOUNT FOR DEVELOPMENT OF SCT
SHOWERS AND THUNDERSTORMS. BREAKS IN CLOUD COVER LATE THIS
MORNING AND EARLY AFTERNOON HAVE ALLOWED FOR TEMPERATURES TO
QUICKLY WARM INTO THE UPPER 70S TO LOW 80S IN MOST LOCATIONS. SCT
SHOWERS POPPING UP AS CONVECTIVE TEMPS REACHED WITH SB CAPE VALUES
EXCEEDING 1000 J/KG. LATEST HRRR AND RAP RUNS HAVE CAPTURED THIS
DECENTLY AND SUSPECT THIS ACTIVITY WILL CONTINUE INTO THE EVENING
HOURS. THEREFORE HAVE ADDED SCT TSRA ACROSS ENTIRE AREA THRU 00Z.
ONLY MINOR CHANGES MADE TO TEMPS AND SKY COVER GRIDS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM EDT FRI OCT 4 2013

LEE CYCLOGENESIS IS NOW WELL UNDERWAY ACROSS THE CENTRAL PLAINS
AS 100+ KT JET ROUNDS THE BASE OF LONGWAVE TROUGH PRESENTLY OVER
THE ROCKIES. ASSOCIATED VORT MAX IS VERY IMPRESSIVE WITH A CLASSIC
TREBLE CLEF SIGNATURE DEVELOPING ON THE 1.5 PVU SURFACE
TODAY...AND THE MAIN PV LOBE EXTENDING THROUGH MOST OF THE
TROPOSPHERE. THIS STRONG PV ADVECTION WILL COMBINE WITH GOOD
DIFFLUENCE ALOFT AND SOME SEMBLANCE OF A COUPLED UPPER JET
STRUCTURE TO SUPPORT CONTINUED STRENGTHENING OF THE CENTRAL PLAINS
SURFACE LOW. WHAT THIS MEANS LOCALLY IS THAT SOUTHWEST
FLOW/THETA-E ADVECTION WILL PERSIST THROUGH THE SHORT TERM WITH A
LITANY OF CONVECTIVELY ENHANCED SHORTWAVES CONTINUING TO IMPACT
THE SOUTHERN GREAT LAKES. SURFACE WARM FRONT WILL REMAIN DRAPED
JUST TO OUR NORTH AND SUBTLE HEIGHT RISES DOWNSTREAM OF
APPROACHING TROUGH SHOULD KEEP THE BULK OF OUR AREA DRY TODAY AS
THE FOCUS OF CONVECTION REMAINS IN LOWER MICHIGAN. CONFIDENCE IN
THIS SCENARIO REMAINS LOW HOWEVER GIVEN WEAK/BROAD 300-305K
ISENTROPIC ASCENT AND VERY LITTLE CONVECTIVE INHIBITION ON NEWEST
NAM AND GFS BUFR SOUNDINGS. NOTHING IN THE LATEST RADAR IMAGERY OR
HI-RES GUIDANCE TO SUPPORT ALTERING DRY FORECAST AFTER REMAINING
SHOWERS EXIT AROUND 12Z...BUT WILL HAVE TO KEEP AN EYE ON THIS
THROUGHOUT THE DAY AS AN ISOLATED SHOWERS/STORM IS CERTAINLY NOT
OUTSIDE THE REALM OF POSSIBILITY. THIS WILL BE ESPECIALLY TRUE IN
OUR FAR NORTHERN COUNTIES...CLOSER TO THE SURFACE WARM FRONT AND
EXPECTED TRAIN OF W-E ORIENTED CONVECTIVE CLUSTERS. CONFIDENCE IN
HIGH TEMP FORECAST IS SIMILARLY LOW. ANY SUSTAINED BREAKS IN CLOUD
COVER COULD ALLOW HIGHS TO SURGE WELL INTO THE MID 80S GIVEN 850MB
TEMPS AROUND 16C. EXPECT THERE WILL STILL BE A FAIR AMOUNT OF
CLOUDS IN THE AFTERNOON THOUGH AND WILL MAINTAIN HIGHS IN THE LOW
TO MID 80S. LITTLE CHANGES DURING THE OVERNIGHT PERIOD AS WE
REMAIN IN A REGION OF BROAD WARM/MOIST AIR ADVECTION. LACK OF
CLEAR FORCING MECHANISM AT THIS POINT WARRANTS JUST A LOW CHANCE
OF POPS. LOWS WILL BE VERY MILD...LIKELY NOT DROPPING MUCH BELOW
THE UPPER 60S IN THIS VERY MOIST ENVIRONMENT. COULD ALSO BE A FEW
AREAS OF FOG OVERNIGHT GIVEN POOLING MOISTURE AND LIGHT SURFACE
WINDS BENEATH A STRENGTHENING INVERSION. MAV AND MET GUIDANCE BOTH
SUPPORT PERIODS OF FOG BUT WITH THE FRONT NORTH OF HERE AND VERY
LITTLE FOG THIS MORNING...WILL LEAVE OUT MENTION FOR NOW AND LET
LATER SHIFT MODIFY AS NECESSARY.

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 342 AM EDT FRI OCT 4 2013

VRY INTENSE SW TROUGH AND ATTENDANT UPR JET STREAK CARVING OUT AN
IMPRESSIVE CYCLONE ACRS THE CNTRL ROCKIES THIS MORNING. SFC LOW
CNTRD OVR SE CO WILL LIFT NEWD AND OCCLUDE INTO SAT MORNING ACRS
SERN SD AND YIELD A SLW EWD EJECTION OF SFC OCCLUSION. BROAD/MOIST WARM
SECTOR WILL PERSIST EWD ACRS THE LAKES/OH VALLEY YET W/MINIMAL
BACKGROUND FOCUS. THUS KEPT W/A MINIMIZED LOWER BLENDED POP THROUGH
SAT AFTN. CONTD EWD PROGRESSION OF OCCLUDED FNT LT SAT NIGHT WILL
BRING ABT A PD OF SHRA/TSRA AND LIKELY LINGER ACRS ERN ZONES THROUGH
SUN AFTN. OTRWS STG NEG THETA-E ADVTN SHLD WRAP QUICKLY EWD SWD OF
MID LVL CYCLONE SUN NIGHT.

SFC RIDGING AND FLATTENING FLW ALOFT FOLLOW IN WAKE OF THIS SYS FOR
MID PD W/ABV NORMAL TEMPS DVLPG LT PD IN RESPONSE TO RENEWED DEEP
WRN TROUGHING TWD DYS 6-7.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 140 PM EDT FRI OCT 4 2013

ABUNDANT MOISTURE...MODEST INSTABILITY AND A SUBTLE SHORT WAVE
COMBINED WITH TRIGGER TEMPERATURES IN THE LOWER 80S HAVE LED TO
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS AFTERNOON.
SLIGHTLY BETTER INSTABILITY TOWARD KFWA SO INCLUDED A TEMPO TSRA
THERE COUPLED WITH RADAR TRENDS. WEAKER RETURNS TOWARD KSBN SO KEPT
THIS AS JUST A SHRA. REMAINDER OF FORECAST LATER THIS AFTERNOON AND
TONIGHT REMAIN UNCERTAIN FOR MANY REASONS. CONTINUED UNSTABLE AND
MOISTURE RICH ATMOSPHERE COULD ALLOW SHRA/TSRA TO DEVELOP THROUGH
THE PERIOD. BUT NO STRONG FORCING MAKES TIMING ANY PCPN AT TAF SITES
NEARLY IMPOSSIBLE. THEREFORE LEFT MENTION OUT AFTER THIS AFTERNOON.
FOG AND STRATUS ONCE AGAIN POSSIBLE OVERNIGHT BUT LIKE THIS MORNING
COULD BE HINDERED BY ANY CONVECTION AND LINGERING HIGHER CLOUDS.
KEPT A MVFR GROUP IN FOR NOW AND WILL WAIT TO SEE HOW THINGS
DEVELOP.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...CEO
SYNOPSIS...CEO
SHORT TERM...AGD
LONG TERM...T
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Oct 4, 4:04 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT FRI OCT 4 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT FRI OCT 4 2013 /404 AM CDT FRI OCT 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY NIGHT. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-051000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY NIGHT. NO SEVERE
WEATHER IS EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Oct 4, 12:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EDT FRI OCT 4 2013

OHZ001-002-005-041815-
FULTON OH-HENRY OH-WILLIAMS OH-
140 PM EDT FRI OCT 4 2013

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN FULTON...WILLIAMS AND
NORTHWESTERN HENRY COUNTIES...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTPELIER...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PIONEER...
  WEST UNITY AND STRYKER...
  WEST JEFFERSON...
  PULASKI...
  KUNKLE...
  ALVORDTON...ZONE AND ELMIRA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4145 8419 4145 8466 4163 8476 4171 8451
      4170 8438 4171 8435 4171 8423
TIME...MOT...LOC 1740Z 259DEG 12KT 4157 8458

BENTLEY

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
October 4, 1:00 PM EST to 1:01 PM EST
Where
Williams County, 0.52 mi E of Stryker
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.500, -84.410

Emergency management officials reported trees and power lines down in the Stryker area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477429.